By Julie Steenhuysen
(Reuters) - Researchers in Canada have identified a new type of pulmonary lung injury that they believe is associated with aromas in common vape pens, causing symptoms similar to the "popcorn lung" injury seen in aroma workers in microwave popcorn.
The case, published Thursday in the Canadian Medical Association Journal, involved a 17-year-old man who developed a form of bronchiolitis, a serious and irreversible lung injury caused by exposure to chemicals.
The condition is associated with diacetyl, a chemical that gives the microwave popcorn its oily taste and a known cause of bronchiolitis. Various studies have also found diacetyl in vaping fluids.
A previously healthy Canadian teenager showed up at the emergency ward of an Ontario hospital last spring with a severe cough. He was diagnosed with pneumonia and was prescribed antibiotics.
Five days later he returned with worsening symptoms and was given an intravenous antibiotic. It continued to decline and was put on a mechanical fan, but still failed to improve.
They then transferred him to the London Health Science Center and placed him with extracorporeal membrane oxygenation, or ECMO, a machine - an extreme treatment that takes over lung function. This stabilized him but did not reverse the situation.
"I was worried his lungs would never recover enough to remove him from the machine," said Dr Karen Bosma, a London intensive care doctor and author of the study.
Fearing he might need a lung transplant, a team of teens transferred him to a regional transplant center in Toronto. Because testing ruled out infection, doctors decided to try high-dose steroids, which helped reduce inflammation.
The patient reported the use of a flavored nicotine vape and THC - a psychoactive agent in marijuana. Doctors suspected the injury associated with vaping, even before the outbreak of the United States was reported.
Although the case is similar to more than 2,000 cases of vaping-related illness in the United States, the injuries are different. Instead of damaged bags of air in his lungs, the teenager damaged the airways, which his doctors believe were caused by chemical injuries.
"This is a new find," Bosma said.
Several vapi chemicals could have caused injuries, she said, but the team focused on diacetyl because it was shown to cause similar illnesses.
Four months after discharge, the teenager still has trouble breathing. Bosma said it was unclear whether his lungs would recover.
"In patients with popcorn, the lung is irreversible."
(Reporting by Julie Steenhuysen; Editing by Bill Berkrot)